Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 24, 2012, 9:03 AM CST for Dallas County, Lowndes County, Alabama. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2012, 9:03 AM CST (15:03 UTC)
- Expired
- Feb 24, 2012, 9:45 AM CST
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Dallas County, AL, Lowndes County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 9:10 AM CST | HAIL 0.88 | Collirene, AL | |
| Feb 24, 9:19 AM CST | HAIL 0.75 | Mosses, AL | |
| Feb 24, 9:25 AM CST | HAIL 1 | Hayneville, AL | |
| Feb 24, 9:30 AM CST | TSTM WND DMG | Hayneville, AL | SEVERAL LARGE TREES WERE BLOWN DOWN, BLOCKING US HIGHWAY 21. CREWS IN ROUTE TO CLEAR ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 7:48 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
883
WUUS54 KBMX 241503
SVRBMX
ALC047-085-241545-
/O.NEW.KBMX.SV.W.0019.120224T1503Z-120224T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 AM CST FRI FEB 24 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
NORTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 945 AM CST
* AT 857 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF ACKERVILLE...OR 10 MILES NORTHEAST OF CAMDEN...AND
MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOSSES...HAYNEVILLE...DALLAS LAKE...BELKNAP...BENTON...
GORDONVILLE...BEECHWOOD AND WHITE HALL.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 158...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST FRIDAY AFTERNOON
FOR SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3204 8717 3218 8721 3235 8681 3232 8682
3231 8680 3236 8678 3239 8672 3237 8672
3235 8668 3240 8665 3240 8662 3237 8661
3237 8655 3234 8653 3234 8648 3228 8648
3225 8642 3217 8640 3205 8681
TIME...MOT...LOC 1503Z 251DEG 52KT 3210 8705
$$
562 follow-up statements
984
WWUS54 KBMX 241514
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 AM CST FRI FEB 24 2012
ALC047-085-241545-
/O.CON.KBMX.SV.W.0019.000000T0000Z-120224T1545Z/
DALLAS AL-LOWNDES AL-
914 AM CST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LOWNDES AND SOUTHEASTERN DALLAS COUNTIES UNTIL 945 AM CST...
AT 911 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF BELKNAP...OR 14 MILES WEST OF MOSSES...MOVING EAST AT 60
MPH.
LOCATIONS IMPACTED INCLUDE...
MOSSES...HAYNEVILLE...GORDONVILLE...BEECHWOOD...WHITE HALL...
LOWNDESBORO...COLLIRENE AND MANACK.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 158...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3222 8700 3236 8666 3237 8655 3234 8653
3234 8648 3230 8649 3229 8649 3227 8648
3225 8642 3217 8640 3205 8681 3205 8698
TIME...MOT...LOC 1514Z 251DEG 52KT 3214 8687
$$
56938
WWUS54 KBMX 241529
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 AM CST FRI FEB 24 2012
ALC047-241538-
/O.CAN.KBMX.SV.W.0019.000000T0000Z-120224T1545Z/
DALLAS AL-
929 AM CST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3205 8682 3222 8682 3223 8681 3224 8682
3227 8683 3233 8667 3234 8648 3230 8649
3227 8648 3225 8642 3218 8640 3214 8648
TIME...MOT...LOC 1528Z 259DEG 53KT 3219 8658
$$
ALC085-241545-
/O.CON.KBMX.SV.W.0019.000000T0000Z-120224T1545Z/
LOWNDES AL-
929 AM CST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
LOWNDES COUNTY UNTIL 945 AM CST...
AT 925 AM CST...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING NICKEL TO PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR
MOSSES...MOVING EAST AT 60 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS.
LOCATIONS IMPACTED INCLUDE...
MANACK.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 158...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3205 8682 3222 8682 3223 8681 3224 8682
3227 8683 3233 8667 3234 8648 3230 8649
3227 8648 3225 8642 3218 8640 3214 8648
TIME...MOT...LOC 1528Z 259DEG 53KT 3219 8658
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:12 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Feb 24, 6:12 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 612 AM CST FRI FEB 24 2012 .UPDATE... FOR 12Z AVIATION. && .DISCUSSION... ACTIVE AND PROGRESSIVE WEATHER PATTERN TO CONTINUE ACROSS THE SOUTHEASTERN STATES IN GENERAL...AND CENTRAL ALABAMA IN PARTICULAR...OVER THE NEXT 7 DAYS. COLD FRONT CURRENTLY PUSHING INTO OUR NORTHWEST COUNTIES WAS FINALLY ABLE TO HELP DEVELOP SOME SHOWERS AND THUNDERSTORMS ALONG IT IN MISSISSIPPI EARLY THIS MORNING. SURFACE DEW POINTS HAVE RECOVERED FROM THURSDAY'S DIURNAL MINIMUM...AND WEAK IMPULSES IN THE UPPER FLOW APPROACHING THE FRONTAL LOCATION ARE FINALLY STARTING TO (AT LEAST MARGINALLY) OVERCOME THE CAPPING THAT HAD (UP UNTIL NOW) SUPPRESSED CONVECTIVE DEVELOPMENT. WILL HAVE TO WATCH THESE CONVECTIVE DEVELOPMENTS CLOSELY THROUGH THE MORNING HOURS. OTHERWISE...MESOSCALE ITEMS MENTIONED IN LAST NIGHT'S DISCUSSION STILL APPLY. THE ENTIRE FORECAST AREA SHOULD ULTIMATELY BE FREE FROM RAIN...IF NOT BY NOON THEN NOT TOO LONG AFTER NOON. COLD ADVECTION WILL INITIALLY BRING FALLING TEMPERATURES IN THE NORTHWEST...WHICH SHOULD LEVEL OFF OR RISE SLOWLY BACK UP INTO THE MID/UPPER 50S IN THE AFTERNOON. THERE WILL LIKELY BE A PRONOUNCED GRADIENT IN HIGH TEMPS TODAY ACROSS THE AREA...DEFINED BY THE FRONTAL POSITION. DRIER AND COOLER AIR CONTINUES TO PUSH IN FROM THE NORTH TONIGHT AND SATURDAY. BY SUNDAY MORNING...THE SURFACE HIGH IS ALREADY WELL TO OUR NORTHEAST...AS THE UPPER LEVEL LOW CURRENTLY IN NORTHERN MEXICO APPROACHES. THE PASSAGE OF THE UPPER LOW WILL BRING SOME SMALL RISK OF OVERRUNNING RAIN TO THE SOUTH PART OF OUR AREA. THE LOW LEVEL AIR MASS WILL STILL BE QUITE DRY AT THAT TIME HOWEVER...AND ANY RAIN THAT DOES MAKE IT DOWN TO THE GROUND IS BOUND TO BE SPOTTY AND OF VERY LIGHT INTENSITY. IN THE WAKE OF THAT UPPER LOW...THE MODELS ARE IN GENERAL AGREEMENT IN DEVELOPING A LARGE SCALE TROUGH IN THE WESTERN STATES...WHICH HELPS BUILD SOME RIDGING DOWNSTREAM FROM IT IN THE EASTERN PART OF THE COUNTRY. THIS WILL AT LEAST HELP KEEP CONDITIONS ON THE MILD SIDE. THE UPPER LEVEL TROUGH IS FORECAST TO MOVE ACROSS THE MIDDLE PART OF THE COUNTRY AND INTO THE GREAT LAKES REGION BY THE MIDDLE OF NEXT WEEK. WHILE THE LONG RANGE MODELS DIFFER ON THE DETAILS...THE GFS...ECMWF...AND GEM DO GENERALLY AGREE IN HAVING A HIGH IMPACT STORM SYSTEM AFFECTING THE UPPER MIDWEST AND GREAT LAKES...WITH AN ASSOCIATED COLD FRONT PUSHING THROUGH THE MID SOUTH AND SOUTHEAST WEDNESDAY-ISH. GIVEN THE TIME OF YEAR...AND THE FORECASTS OF INSTABILITY AND SHEAR PROVIDED BY THE MODELS...WILL INTRODUCE A LOW CONFIDENCE MENTION OF A SEVERE STORM/TORNADO THREAT IN THE HWO FOR WEDNESDAY. /61/ .AVIATION... 12Z TAF DISCUSSION. A COLD FRONT WILL PROGRESS THROUGH ALABAMA TODAY. SOUTHERLY WINDS WILL VEER AROUND TO NORTHWESTERLY AS THE FRONT PASSES. EXPECT THE BEST CHANCE FOR THUNDERSTORMS... AND LOWERED VIS/CIGS... WILL BE FOR KMGM AND KTOI THROUGH THE LATE MORNING HOURS SINCE BEST INSTABILITY IS LOCATED THERE. -SHRA AND VCSH WILL BE LIKELY ELSEWHERE BEFORE THE FRONT PASSES. CLOUDS SHOULD CLEAR BEHIND THE FRONT BY THIS AFTERNOON... AND VFR CONDITIONS EXPECTED THEREAFTER. 77/GLEASON .FIRE WEATHER... WITH LOWER DEWPOINTS RETURNING TO THE AREA...AFTERNOON RELATIVE HUMIDITIES MAY REACH CRITICAL FIRE WEATHER LEVELS ON SATURDAY. IF CONFIDENCE INCREASES IN LATER FORECASTS...THEN FIRE WEATHER WATCHES/RED FLAG WARNINGS MAY BE NEEDED. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 32 53 35 56 / 40 0 0 10 10 ANNISTON 66 34 52 37 56 / 60 0 0 10 10 BIRMINGHAM 66 34 53 39 57 / 40 0 0 10 10 TUSCALOOSA 66 35 56 40 60 / 40 0 0 10 10 CALERA 67 36 54 40 58 / 60 0 0 10 10 AUBURN 68 37 54 40 55 / 80 10 0 10 20 MONTGOMERY 70 39 56 43 59 / 80 10 0 10 20 TROY 70 39 56 41 57 / 80 10 0 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 24, 5:53 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 553 AM CST FRI FEB 24 2012 ALZ011>015-017>050-251200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 553 AM CST FRI FEB 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA ALONG AND AHEAD OF AN ADVANCING COLD FRONT THROUGH NOON TODAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL... BUT ISOLATED TORNADOES REMAIN POSSIBLE. THE THREAT WILL BE HIGHEST ACROSS AN AREA ALONG AND SOUTH OF A LINE FROM SELMA TO MONTGOMERY TO AUBURN. ANY STORMS THAT FORM IN THIS AREA WILL HAVE THE BEST CHANCE TO BECOME SEVERE THROUGH NOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DRIER AIR WILL FILTER INTO CENTRAL ALABAMA THIS WEEKEND... RESULTING IN LOW RELATIVE HUMIDITY VALUES. THIS COULD RESULT IN A HIGH FIRE DANGER SATURDAY AFTERNOON. ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA WEDNESDAY... BRINGING WITH IT A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH NOON TODAY.
In the hours before
Local storm report, Feb 24, 8:27 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 AM CST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG LANETT 32.87N 85.21W
02/24/2012 CHAMBERS AL PUBLIC
SEVERAL PINE TREES WERE SNAPPED AND ONE UTILITY BUILDING
WAS OVERTURNED IN THE CITY OF LANETT.
&&
JTALLEYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:36 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Tallapoosa | 3 hr |
| Feb 24, 7:48 AM CST | Severe Thunderstorm Warning | BMX | Chambers | 10 min |
| Feb 24, 9:08 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery, Tallapoosa | 3 hr |
| Feb 24, 9:32 AM CST | Severe Thunderstorm Warning | BMX | Bullock, Lowndes, Macon, Montgomery | 28 min |
| Feb 24, 9:45 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 45 min |
| Feb 24, 9:50 AM CST | Special Weather Statement | BMX | Chambers, Tallapoosa | 55 min |
| Feb 24, 9:53 AM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 37 min |
| Feb 24, 10:14 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 31 min |
| Feb 24, 10:18 AM CST | Special Weather Statement | BMX | Macon | 42 min |
| Feb 24, 10:34 AM CST | Tornado Warning | BMX | Pike | 31 min |
| Feb 24, 10:39 AM CST | Special Weather Statement | BMX | Elmore | 36 min |
| Feb 24, 10:59 AM CST | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Feb 24, 11:01 AM CST | Tornado Warning | BMX | Barbour, Bullock | 20 min |
| Feb 24, 11:17 AM CST | Special Weather Statement | BMX | Randolph | 28 min |
| Feb 24, 11:23 AM CST | Special Weather Statement | BMX | Barbour | 52 min |
| Feb 24, 2:44 PM CST | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.